Texas, 2023Drought in Texas, June 1 to 30, 2023
June 1 to 30, 2023 · NWS EWX · 11 events in 11 counties and zones
The drought worsened across South Central Texas after another very dry month. Most of the area saw less than 50% of normal precipitation in June.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought worsened across South Central Texas after another very dry month. Most of the area saw less than 50% of normal precipitation in June. Burnet and Llano Counties moved into Severe (D2) drought. Kendal County remained in Exceptional (D4) drought. Blanco, Gillespie, and Kerr Counties remained in Extreme (D3) drought. Bandera, Comal, Hays, Medina, and Real remained in D2. Of the counties in D2 or worse drought only Kerr County had an outdoor burn ban in effect at the end of the month. The Edwards Aquifer dropped 13.9 feet, and was 26.5 feet below normal. Area reservoirs dropped farther below normal conservation pool elevation. Medina Lake dropped 0.7 feet and was 83.7 feet below normal. Canyon Lake dropped 1.2 feet and was 13.2 below normal. Lake Buchanan dropped 1.4 feet and was 18.9 feet below normal. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, and much below normal on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 10:59 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, May 31, 10:59 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1159 PM CDT Wed May 31 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Thursday night)
Issued at 157 PM CDT Wed May 31 2023
An upper level ridge has moved over Texas and will move slowly to
the east through the short term period. The low level flow is from
the southeast keeping a warm, moist airmass in place. The pattern
will not change significantly during this period. The southeasterly
flow in the low levels will lead to partly to mostly cloudy skies
overnight. Temperatures will be a couple of degrees warmer with lows
near normal Thursday morning from the middle 60s to the lower 70s.
Thursday will be nearly a repeat of today. Morning clouds will gave
way to a mostly sunny afternoon. Temperatures will be near normal
with highs from the middle 80s to the lower 90s. Southeasterly winds
will continue across the CWA. Thursday night will be a lot like
tonight. Clouds will increase and temperatures will be warm and
close to normal. It's starting to look a lot like summer.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 157 PM CDT Wed May 31 2023
On Friday, weak ridging aloft will transition to more of a zonal
flow across south-central TX. This will allow for weak disturbances
to move into the area from the west through the weekend, resulting
in isolated to scattered chances (20-40%) for showers and storms
mainly during the afternoon and evening hours each day. The best
chances will generally be across the western half of the forecast
area Friday-Saturday, with these chances becoming more widespread
Sunday-Monday. As far as severe weather goes, the best opportunity
will be along the Rio Grande Friday afternoon as there will be a
favorable overlap of instability and decent shear. As a result, our
far western counties are highlighted in the Day 3 SPC outlook with a
marginal to slight risk (level 1-2/5) for severe thunderstorms.
Hail, strong wind gusts, and even a tornado or two seem possible.
Severe potential diminishes somewhat through the rest of the
weekend, but just enough shear will remain to where we cannot rule
out a couple of isolated strong to severe storms on any given day.
For the Tuesday-Wednesday portion of next week, 500mb ridging builds
in again across west TX which will limit shower and thunderstorm
potential somewhat. However, the blended guidance keeps low PoPs
(<=20%) in for a good portion of the CWA, which seems reasonable
given the inherent uncertainty with northwest flow aloft.
Temperatures will continue to remain near normal through the period.
&&
.AVIATION...
(06Z TAFS)
Issued at 1158 PM CDT Wed May 31 2023
VFR conditions expected through around 09-10Z before MVFR ceilings
develop across a majority of South-Central Texas. Some patchy fog
will also be possible, but there is low confidence on if it will
impact any TAF locations. VFR conditions first return to I-35 sites
near 15-16Z and DRT around 17Z. Mid-level cumulus and southeasterly
wind will then continue through the afternoon, with another round of
low ceilings expected early Friday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 90 69 90 69 / 0 0 0 0
Austin Bergstrom Intl Airport 89 68 89 67 / 0 0 0 0
New Braunfels Muni Airport 89 69 89 68 / 0 0 0 0
Burnet Muni Airport 88 68 88 68 / 0 0 0 0
Del Rio Intl Airport 91 73 91 75 / 0 0 0 0
Georgetown Muni Airport 89 67 89 67 / 0 0 0 0
Hondo Muni Airport 88 69 88 69 / 0 0 0 0
San Marcos Muni Airport 89 67 89 66 / 0 0 0 0
La Grange - Fayette Regional 89 69 88 68 / 10 0 0 0
San Antonio Intl Airport 88 70 88 70 / 0 0 0 0
Stinson Muni Airport 89 71 90 71 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term...27
Long-Term...18
Aviation...27
Hazardous weather outlook, May 31, 6:47 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
747 PM CDT Wed May 31 2023
TXZ171>173-183>194-202>209-217>225-228-020100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
747 PM CDT Wed May 31 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a Level 2 of 5 risk for severe thunderstorms across Val
verde County on Friday. Large hail and damaging wind are the main
threats with any storm.
Locally heavy rainfall and minor flooding could be possible this
weekend with isolated to scattered storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Bandera
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Bandera forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.747, -99.246 (the zone’s center; the record gives no point)
The drought worsened across South Central Texas after another very dry month. Most of the area saw less than 50% of normal precipitation in June. Burnet and Llano Counties moved into Severe (D2) drought. Kendal County remained in Exceptional (D4) drought. Blanco, Gillespie, and Kerr Counties remained in Extreme (D3) drought. Bandera, Comal, Hays, Medina, and Real remained in D2. Of the counties in D2 or worse drought only Kerr County had an outdoor burn ban in effect at the end of the month. The Edwards Aquifer dropped 13.9 feet, and was 26.5 feet below normal. Area reservoirs dropped farther below normal conservation pool elevation. Medina Lake dropped 0.7 feet and was 83.7 feet below normal. Canyon Lake dropped 1.2 feet and was 13.2 below normal. Lake Buchanan dropped 1.4 feet and was 18.9 feet below normal. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, and much below normal on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.
Drought, Blanco
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Blanco forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.266, -98.400 (the zone’s center; the record gives no point)
The drought worsened across South Central Texas after another very dry month. Most of the area saw less than 50% of normal precipitation in June. Burnet and Llano Counties moved into Severe (D2) drought. Kendal County remained in Exceptional (D4) drought. Blanco, Gillespie, and Kerr Counties remained in Extreme (D3) drought. Bandera, Comal, Hays, Medina, and Real remained in D2. Of the counties in D2 or worse drought only Kerr County had an outdoor burn ban in effect at the end of the month. The Edwards Aquifer dropped 13.9 feet, and was 26.5 feet below normal. Area reservoirs dropped farther below normal conservation pool elevation. Medina Lake dropped 0.7 feet and was 83.7 feet below normal. Canyon Lake dropped 1.2 feet and was 13.2 below normal. Lake Buchanan dropped 1.4 feet and was 18.9 feet below normal. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, and much below normal on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.
Drought, Burnet
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Burnet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
The drought worsened across South Central Texas after another very dry month. Most of the area saw less than 50% of normal precipitation in June. Burnet and Llano Counties moved into Severe (D2) drought. Kendal County remained in Exceptional (D4) drought. Blanco, Gillespie, and Kerr Counties remained in Extreme (D3) drought. Bandera, Comal, Hays, Medina, and Real remained in D2. Of the counties in D2 or worse drought only Kerr County had an outdoor burn ban in effect at the end of the month. The Edwards Aquifer dropped 13.9 feet, and was 26.5 feet below normal. Area reservoirs dropped farther below normal conservation pool elevation. Medina Lake dropped 0.7 feet and was 83.7 feet below normal. Canyon Lake dropped 1.2 feet and was 13.2 below normal. Lake Buchanan dropped 1.4 feet and was 18.9 feet below normal. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, and much below normal on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.
Drought, Comal
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Comal forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.808, -98.278 (the zone’s center; the record gives no point)
The drought worsened across South Central Texas after another very dry month. Most of the area saw less than 50% of normal precipitation in June. Burnet and Llano Counties moved into Severe (D2) drought. Kendal County remained in Exceptional (D4) drought. Blanco, Gillespie, and Kerr Counties remained in Extreme (D3) drought. Bandera, Comal, Hays, Medina, and Real remained in D2. Of the counties in D2 or worse drought only Kerr County had an outdoor burn ban in effect at the end of the month. The Edwards Aquifer dropped 13.9 feet, and was 26.5 feet below normal. Area reservoirs dropped farther below normal conservation pool elevation. Medina Lake dropped 0.7 feet and was 83.7 feet below normal. Canyon Lake dropped 1.2 feet and was 13.2 below normal. Lake Buchanan dropped 1.4 feet and was 18.9 feet below normal. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, and much below normal on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.
Drought, Gillespie
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Gillespie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.318, -98.946 (the zone’s center; the record gives no point)
The drought worsened across South Central Texas after another very dry month. Most of the area saw less than 50% of normal precipitation in June. Burnet and Llano Counties moved into Severe (D2) drought. Kendal County remained in Exceptional (D4) drought. Blanco, Gillespie, and Kerr Counties remained in Extreme (D3) drought. Bandera, Comal, Hays, Medina, and Real remained in D2. Of the counties in D2 or worse drought only Kerr County had an outdoor burn ban in effect at the end of the month. The Edwards Aquifer dropped 13.9 feet, and was 26.5 feet below normal. Area reservoirs dropped farther below normal conservation pool elevation. Medina Lake dropped 0.7 feet and was 83.7 feet below normal. Canyon Lake dropped 1.2 feet and was 13.2 below normal. Lake Buchanan dropped 1.4 feet and was 18.9 feet below normal. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, and much below normal on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.
Drought, Hays
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hays forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.058, -98.031 (the zone’s center; the record gives no point)
The drought worsened across South Central Texas after another very dry month. Most of the area saw less than 50% of normal precipitation in June. Burnet and Llano Counties moved into Severe (D2) drought. Kendal County remained in Exceptional (D4) drought. Blanco, Gillespie, and Kerr Counties remained in Extreme (D3) drought. Bandera, Comal, Hays, Medina, and Real remained in D2. Of the counties in D2 or worse drought only Kerr County had an outdoor burn ban in effect at the end of the month. The Edwards Aquifer dropped 13.9 feet, and was 26.5 feet below normal. Area reservoirs dropped farther below normal conservation pool elevation. Medina Lake dropped 0.7 feet and was 83.7 feet below normal. Canyon Lake dropped 1.2 feet and was 13.2 below normal. Lake Buchanan dropped 1.4 feet and was 18.9 feet below normal. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, and much below normal on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.
Drought, Kendall
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Kendall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.945, -98.712 (the zone’s center; the record gives no point)
The drought worsened across South Central Texas after another very dry month. Most of the area saw less than 50% of normal precipitation in June. Burnet and Llano Counties moved into Severe (D2) drought. Kendal County remained in Exceptional (D4) drought. Blanco, Gillespie, and Kerr Counties remained in Extreme (D3) drought. Bandera, Comal, Hays, Medina, and Real remained in D2. Of the counties in D2 or worse drought only Kerr County had an outdoor burn ban in effect at the end of the month. The Edwards Aquifer dropped 13.9 feet, and was 26.5 feet below normal. Area reservoirs dropped farther below normal conservation pool elevation. Medina Lake dropped 0.7 feet and was 83.7 feet below normal. Canyon Lake dropped 1.2 feet and was 13.2 below normal. Lake Buchanan dropped 1.4 feet and was 18.9 feet below normal. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, and much below normal on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.
Drought, Kerr
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Kerr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
The drought worsened across South Central Texas after another very dry month. Most of the area saw less than 50% of normal precipitation in June. Burnet and Llano Counties moved into Severe (D2) drought. Kendal County remained in Exceptional (D4) drought. Blanco, Gillespie, and Kerr Counties remained in Extreme (D3) drought. Bandera, Comal, Hays, Medina, and Real remained in D2. Of the counties in D2 or worse drought only Kerr County had an outdoor burn ban in effect at the end of the month. The Edwards Aquifer dropped 13.9 feet, and was 26.5 feet below normal. Area reservoirs dropped farther below normal conservation pool elevation. Medina Lake dropped 0.7 feet and was 83.7 feet below normal. Canyon Lake dropped 1.2 feet and was 13.2 below normal. Lake Buchanan dropped 1.4 feet and was 18.9 feet below normal. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, and much below normal on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.
Drought, Llano
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Llano forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
The drought worsened across South Central Texas after another very dry month. Most of the area saw less than 50% of normal precipitation in June. Burnet and Llano Counties moved into Severe (D2) drought. Kendal County remained in Exceptional (D4) drought. Blanco, Gillespie, and Kerr Counties remained in Extreme (D3) drought. Bandera, Comal, Hays, Medina, and Real remained in D2. Of the counties in D2 or worse drought only Kerr County had an outdoor burn ban in effect at the end of the month. The Edwards Aquifer dropped 13.9 feet, and was 26.5 feet below normal. Area reservoirs dropped farther below normal conservation pool elevation. Medina Lake dropped 0.7 feet and was 83.7 feet below normal. Canyon Lake dropped 1.2 feet and was 13.2 below normal. Lake Buchanan dropped 1.4 feet and was 18.9 feet below normal. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, and much below normal on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.
Drought, Medina
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Medina forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.356, -99.110 (the zone’s center; the record gives no point)
The drought worsened across South Central Texas after another very dry month. Most of the area saw less than 50% of normal precipitation in June. Burnet and Llano Counties moved into Severe (D2) drought. Kendal County remained in Exceptional (D4) drought. Blanco, Gillespie, and Kerr Counties remained in Extreme (D3) drought. Bandera, Comal, Hays, Medina, and Real remained in D2. Of the counties in D2 or worse drought only Kerr County had an outdoor burn ban in effect at the end of the month. The Edwards Aquifer dropped 13.9 feet, and was 26.5 feet below normal. Area reservoirs dropped farther below normal conservation pool elevation. Medina Lake dropped 0.7 feet and was 83.7 feet below normal. Canyon Lake dropped 1.2 feet and was 13.2 below normal. Lake Buchanan dropped 1.4 feet and was 18.9 feet below normal. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, and much below normal on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.
Drought, Real
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Real forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.832, -99.822 (the zone’s center; the record gives no point)
The drought worsened across South Central Texas after another very dry month. Most of the area saw less than 50% of normal precipitation in June. Burnet and Llano Counties moved into Severe (D2) drought. Kendal County remained in Exceptional (D4) drought. Blanco, Gillespie, and Kerr Counties remained in Extreme (D3) drought. Bandera, Comal, Hays, Medina, and Real remained in D2. Of the counties in D2 or worse drought only Kerr County had an outdoor burn ban in effect at the end of the month. The Edwards Aquifer dropped 13.9 feet, and was 26.5 feet below normal. Area reservoirs dropped farther below normal conservation pool elevation. Medina Lake dropped 0.7 feet and was 83.7 feet below normal. Canyon Lake dropped 1.2 feet and was 13.2 below normal. Lake Buchanan dropped 1.4 feet and was 18.9 feet below normal. At the end of the month, the 7-day average streamflow was much below normal (<10%) on the Medina River, and much below normal on the upper Guadalupe River. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg Stage 3, New Braunfels Stage 1, and Kerrville Stage 1.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Idaho, June 1 to 28, 2023$1.9 million · 1 event
- Flood in Idaho, June 1 to 10, 2023$1.5 million · 1 event
- Flooding in South Dakota, June 1 to 30, 2023$276,000 · 6 events
- Drought in Kansas, June 1 to 30, 202326 events
- Drought in Nebraska, June 1 to 30, 202324 events
- Drought in Nebraska, June 1 to 30, 202320 events
- Flash Flood and Hail in Texas, June 1 to 4, 20232.75 in hail · 20 events
- Drought in Oklahoma, June 1 to 19, 202319 events
- Drought in Missouri, June 1 to 30, 202315 events
- Drought in Missouri, June 1 to 30, 202315 events
- Drought in South Dakota, June 1 to 30, 202314 events
- Drought in Kansas, June 1 to 30, 20239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105267, 1105268, 1105269, 1105270, 1105271, 1105272, 1105273, 1105274, 1105275, 1105276, 1105277.